Misoprostol - page 2

I have for the past year started worked ig with Miso (cytotec) and have seen a big difference in the way it induces labor. Has anyone else worked with it and what do you think?... Read More

  1. by   Debbie,RN
    To HazeK,
    Did I understand from your post that you use Terbutaline IV push for uterine hyperstim? I thought that was contraindicated due to the cardiac effects of Terb. Please correct me if I minunderstood.
    I have used Cytotec several times in the past where I used to work and had no problems and lots of success. The L&D that I work in now doesn't use it, they would rather use Cervidil which is extremely costly compared to Cytotec. We don't use Prostaglandin gel anymore-thank goodness.
    That was no fun to try and irrigate out of a vagina during a fetal bradycardia when you are trying to do 10 other things at once!!!
  2. by   HazeK
    Originally posted by Debbie,RN:
    To HazeK,
    Did I understand from your post that you use Terbutaline IV push for uterine hyperstim?
    Our protocols here are for use of 0.25 mg of Terbutaline IV or SQ for Uterine tetanic contractions w/ associated fetal bradycardias, unresolved by other nursing interventions (i.e. IV fluid bolus, DC pitocin if infusing, O2 Tx, repositioning of pt, etc.)

    We are allowed to choose the route.... I have used both routes successfully.
    I use SQ if moderate to severe brady, unresponsive to nursing interventions...
    I've also used IVP for those severe, profound bradycardias that loose all variability, that make you call for the c/s room to be opened....you know the ones!

    Other questions: yes, only private MDs here, so no "in-house" residents to do crash c/s...& besides, why not treat the cause & then let baby correct it's resp acidosis inside mom instead of on the crib!

    I think one of the reasons we are a bit more comfortable that you w/ IVP Terb is because our Perinatologists give 0.3mg to 0.4 mg IV SLAM (argh!) immediately before attempting an external version!

    Yes, I DO worry about the cardiac effects to mom....
    (yes, I sweat blood when I am giving it sometimes)
    Yes, I DO tell my pts about Terbutaline use for uterine hyperstim/tetany & it's side effects WHEN I DO MY ADMISSION OR SHIFT CHANGE assessments...that way it doesn't scare the snot out of them so much! You know, the bounding pulses, the racing baseline heartrate, the occasional sense of impending doom, you know, the 'fun' stuff!

    ------------------
  3. by   MercyAngels
    It was quite interesting to read all the posts re: Cytotec!!! Where I work the general consensus among the docs is that they love it; they don't have to "deal" with a laboring client as long. Among the nurses, however, different story!!! We've had far too many stat C/S for major decels!!! At least with Pit or Cervidil, you can take it out or turn it off!!
    In regards to Terb., we use it often for hyperstim; often it helps. But you definitely HAVE to tell the client and family FIRST what the side effects are!!! It helps when they know what they're feeling is normal.
    One of our docs was talking about Cytotec a few days ago, and he's the only one I've heard say he doesn't like using it. And he mentioned the notice from the company about not marketing the drug as an induction agent.
    A couple of our docs use Cytotec po; that seems to decrease the FHR decels/bradycardia a little bit.
    I found it intriguing that one of the posts described Cytotec enabling the clients to be off the monitors, ambulating,etc. Our policy is that if Cytotec is being used, there must be continuous EFM (just like Pit).
    Enough rambling!!! Appreciate the opportunity to discuss this!

close